Alert archive / North Carolina / Beach Hazards Statements in 2023
Beach Hazards Statement 16, NWS Wilmington, NC
NWS Wilmington, NC issued this beach hazards statement at May 24, 2023, 7:33 PM EDT for New Hanover County, Pender County, North Carolina; Georgetown County, Horry County, South Carolina. It took effect at May 25, 2023, 6:00 AM EDT. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- May 24, 2023, 7:33 PM EDT (23:33 UTC)
- In effect from
- May 25, 2023, 6:00 AM EDT
- Expired
- May 25, 2023, 8:00 PM EDT
- In force
- 14 hr
- Issued by
- NWS Wilmington, NC
Counties New Hanover County, NC, Pender County, NC, Georgetown County, SC, Horry County, SC
The radar
The Wilmington radar (KLTX), 7 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 11.6 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 936 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
906 WHUS42 KILM 242333 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 733 PM EDT Wed May 24 2023 NCZ106-108-251000- /O.NEW.KILM.BH.S.0016.230525T1000Z-230526T0000Z/ Coastal Pender-Coastal New Hanover- 733 PM EDT Wed May 24 2023 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT THURSDAY THROUGH THURSDAY EVENING... * WHAT...Strong north to south longshore current. There is also a Moderate Risk of rip currents. * WHERE...Coastal Pender and Coastal New Hanover Counties. * WHEN...From 6 AM EDT Thursday through Thursday evening. * IMPACTS...Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. It may sweep swimmers off their feet, making it difficult to return to shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Caution should be used when in or near the water. Check with lifeguards before entering the ocean for possible hazards you may be swept into. && $$ SCZ054-056-251000- /O.NEW.KILM.BH.S.0016.230525T1000Z-230526T0000Z/ Coastal Horry-Coastal Georgetown- 733 PM EDT Wed May 24 2023 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT THURSDAY THROUGH THURSDAY EVENING... * WHAT...Strong north to south longshore current. * WHERE...Coastal Horry and Coastal Georgetown Counties. * WHEN...From 6 AM EDT Thursday through Thursday evening. * IMPACTS...Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. It may sweep swimmers off their feet, making it difficult to return to shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Caution should be used when in or near the water. Check with lifeguards before entering the ocean for possible hazards you may be swept into. && $$ 9
3 follow-up statements
402 WHUS42 KILM 250945 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 545 AM EDT Thu May 25 2023 NCZ106-108-SCZ056-260000- /O.CON.KILM.BH.S.0016.230525T1000Z-230526T0000Z/ Coastal Pender-Coastal New Hanover-Coastal Georgetown- 545 AM EDT Thu May 25 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * WHAT...Strong north to south longshore current. There is also a Moderate Risk of rip currents expected. * WHERE...In North Carolina, Coastal Pender and Coastal New Hanover Counties. In South Carolina, Coastal Georgetown County. * WHEN...Through this evening. * IMPACTS...Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. It may sweep swimmers off their feet, making it difficult to return to shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Caution should be used when in or near the water. Check with lifeguards before entering the ocean for possible hazards you may be swept into. && $$ SCZ054-260000- /O.CON.KILM.BH.S.0016.230525T1000Z-230526T0000Z/ Coastal Horry- 545 AM EDT Thu May 25 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * WHAT...Strong north to south longshore current. * WHERE...Coastal Horry County. * WHEN...Through this evening. * IMPACTS...Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. It may sweep swimmers off their feet, making it difficult to return to shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Caution should be used when in or near the water. Check with lifeguards before entering the ocean for possible hazards you may be swept into. && $$ VAO/ABW
446
WHUS42 KILM 251901
CFWILM
Coastal Hazard Message
National Weather Service Wilmington NC
301 PM EDT Thu May 25 2023
NCZ107-260415-
/O.NEW.KILM.CF.Y.0039.230526T0600Z-230526T0800Z/
Inland New Hanover-
301 PM EDT Thu May 25 2023
...COASTAL FLOOD ADVISORY IN EFFECT FROM 2 AM TO 4 AM EDT
FRIDAY...
* WHAT...Up to one half foot of inundation above ground level
expected in low-lying areas near shorelines and tidal
waterways.
* WHERE...The lower Cape Fear River including downtown
Wilmington.
* WHEN...From 2 AM to 4 AM EDT Friday.
* IMPACTS...The lowest portions of USS North Carolina Road and
Battleship Road begin to observe minor coastal flooding. Water
begins to spread out of storm drains onto Water Street just
south of Market Street in downtown Wilmington.
* ADDITIONAL DETAILS...Affected areas listed are based on
average tide conditions. Additional locations may experience
flooding during periods of heavy rainfall, high winds, or
other factors.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If travel is required, allow extra time as some roads may be
closed. Do not drive around barricades or through water of
unknown depth. Take the necessary actions to protect flood-prone
property.
&&
Time of high total tides are approximate to the nearest hour.
Cape Fear River at Wilmington
MLLW Categories - Minor 5.5 ft, Moderate 6.8 ft, Major 10.0 ft
MHHW Categories - Minor 0.8 ft, Moderate 2.1 ft, Major 5.3 ft
Total Total Departure
Day/Time Tide Tide from Norm Waves Flood
ft MLLW ft MHHW ft ft Impact
-------- --------- --------- --------- ------- --------
25/03 PM 4.7 0.0 1.1 N/A None
26/03 AM 5.5 0.8 1.4 N/A Minor
26/04 PM 5.0 0.3 1.4 N/A None
27/04 AM 5.8 1.1 1.8 N/A Minor
27/05 PM 5.3 0.6 1.6 N/A None
28/04 AM 5.3 0.6 1.4 N/A None
&&
$$
NCZ106-108-SCZ056-260000-
/O.CON.KILM.BH.S.0016.000000T0000Z-230526T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Georgetown-
301 PM EDT Thu May 25 2023
...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
* WHAT...Strong north to south longshore current. There is also
a Moderate Risk of rip currents expected.
* WHERE...In North Carolina, Coastal Pender and Coastal New
Hanover Counties. In South Carolina, Coastal Georgetown County.
* WHEN...Through this evening.
* IMPACTS...Longshore currents can sweep swimmers and surfers
into rip currents, piers, jetties, and other hazardous areas.
It may sweep swimmers off their feet, making it difficult to
return to shore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.
&&
$$
SCZ054-260000-
/O.CON.KILM.BH.S.0016.000000T0000Z-230526T0000Z/
Coastal Horry-
301 PM EDT Thu May 25 2023
...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
* WHAT...Strong north to south longshore current.
* WHERE...Coastal Horry County.
* WHEN...Through this evening.
* IMPACTS...Longshore currents can sweep swimmers and surfers
into rip currents, piers, jetties, and other hazardous areas.
It may sweep swimmers off their feet, making it difficult to
return to shore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.
&&
$$284
WHUS42 KILM 260020
CFWILM
Coastal Hazard Message
National Weather Service Wilmington NC
820 PM EDT Thu May 25 2023
SCZ054-056-260830-
/O.EXP.KILM.BH.S.0016.000000T0000Z-230526T0000Z/
/O.NEW.KILM.BH.S.0017.230526T1000Z-230527T0000Z/
Coastal Horry-Coastal Georgetown-
820 PM EDT Thu May 25 2023
...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT FRIDAY THROUGH
FRIDAY EVENING...
* WHAT...Strong north longshore current. There is also a Moderate
Risk of rip currents expected.
* WHERE...Coastal Horry and Coastal Georgetown Counties.
* WHEN...From 6 AM EDT Friday through Friday evening.
* IMPACTS...Longshore currents can sweep swimmers and surfers
into rip currents, piers, jetties, and other hazardous areas.
It may sweep swimmers off their feet, making it difficult to
return to shore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.
&&
$$
NCZ106-108-260830-
/O.EXP.KILM.BH.S.0016.000000T0000Z-230526T0000Z/
/O.NEW.KILM.RP.S.0006.230526T1000Z-230527T0000Z/
Coastal Pender-Coastal New Hanover-
820 PM EDT Thu May 25 2023
...HIGH RIP CURRENT RISK IN EFFECT FROM 6 AM EDT FRIDAY THROUGH
FRIDAY EVENING...
* WHAT...Dangerous rip currents expected.
* WHERE...Coastal Pender and Coastal New Hanover Counties.
* WHEN...From 6 AM EDT Friday through Friday evening.
* IMPACTS...Rip currents can sweep even the best swimmers away
from shore into deeper water.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.
&&
$$
NCZ107-260800-
/O.CON.KILM.CF.Y.0039.230526T0600Z-230526T0800Z/
Inland New Hanover-
820 PM EDT Thu May 25 2023
...COASTAL FLOOD ADVISORY REMAINS IN EFFECT FROM 2 AM TO 4 AM EDT
FRIDAY...
* WHAT...Up to one half foot of inundation above ground level
expected in low-lying areas near shorelines and tidal
waterways.
* WHERE...The lower Cape Fear River including downtown
Wilmington.
* WHEN...From 2 AM to 4 AM EDT Friday.
* IMPACTS...The lowest portions of USS North Carolina Road and
Battleship Road begin to observe minor coastal flooding. Water
begins to spread out of storm drains onto Water Street just
south of Market Street in downtown Wilmington.
* ADDITIONAL DETAILS...Affected areas listed are based on
average tide conditions. Additional locations may experience
flooding during periods of heavy rainfall, high winds, or
other factors.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If travel is required, allow extra time as some roads may be
closed. Do not drive around barricades or through water of
unknown depth. Take the necessary actions to protect flood-prone
property.
&&
Time of high total tides are approximate to the nearest hour.
Cape Fear River at Wilmington
MLLW Categories - Minor 5.5 ft, Moderate 6.8 ft, Major 10.0 ft
MHHW Categories - Minor 0.8 ft, Moderate 2.1 ft, Major 5.3 ft
Total Total Departure
Day/Time Tide Tide from Norm Waves Flood
ft MLLW ft MHHW ft ft Impact
-------- --------- --------- --------- ------- --------
26/03 AM 5.5 0.8 1.4 N/A Minor
26/04 PM 5.0 0.3 1.4 N/A None
27/04 AM 5.8 1.1 1.8 N/A Minor
27/05 PM 5.3 0.6 1.6 N/A None
28/04 AM 5.3 0.6 1.4 N/A None
28/05 PM 4.6 -0.1 0.8 N/A None
&&
$$What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at May 24, 2:44 PM EDT, 4 hours 49 minutes earlier.
Area forecast discussion, May 24, 2:44 PM EDT, 4 hours 49 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
244 PM EDT Wed May 24 2023
.SYNOPSIS...
Reinforcing high pressure will extend across the region from
the NW and N Thursday into Friday. Coastal low pressure will
affect the area Fri into the weekend with the potential for
significant rainfall combined with windy conditions.
Temperatures will run below normal during this period. Rain
chances diminish Sunday, however scattered showers and
thunderstorms remain possible through early next week with the
approach of an upper-level low.
&&
.NEAR TERM /THROUGH THURSDAY/...
Surface high pressure that has been centered to our north for
some time is now weakening. Winds will grow light into the
evening and overnight hours but large dewpoint depressions
should preclude fog development. On Thursday a large area of
high pressure becomes centered across the Great Lakes putting
the Carolinas on its southern periphery. This high paired with
gently falling pressures east of Florida will kick up an
afternoon breeze along the coast, but most of the winds will
remain offshore. See marine section below for more details.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
All signs are pointing to an anomalous weather event heading
into Friday as a wedge develops across the Carolinas with
developing low pressure off the GA/SC coast. While there are
timing differences the overall trend is for the area of low
pressure to move West- Northwestward toward the SC coast Friday
night. Prior to the low's SC arrival a strong pressure gradient
is expected to develop between the low and the wedge resulting
in windy conditions, especially along the coast where a Wind
Advisory may eventually be needed. Rainfall will begin spreading
inland in earnest during Friday and QPF amounts for Friday and
Friday night could range from 1 to 3 inches with the highest
amounts focused across the coastal Cape Fear region. The wedge
and rainfall will adversely affect high temperatures during
Friday as well. Normal highs for the end of May are lower 80s
along the coast and mid 80s farther inland. The current forecast
will advertise highs in the lows 70s all locations for Friday.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Moderate to heavy rainfall and gusty winds will prevail
initially Saturday morning. The area of low pressure will move
farther inland allowing winds to diminish Saturday
afternoon/night. The heaviest rainfall will likely shift farther
inland as well as the low gradually weakens. Scattered showers
and possibly thunderstorms will develop Sunday into Monday
especially if the cold pool with the mid/upper low is able to
shift across the forecast area, especially when coincident with
the heating of the day. By Tuesday the mid/upper low is shown to
be over SE VA/NE NC and possibly situated off DELMARVA by
Wednesday. This change will lead to less in the way of rainfall
chances Tuesday, but more-so Wednesday and a warming trend.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
VFR through the period. NE winds will lighten overnight as high
pressure north of the area weakens. Models in good agreement about
no fog. Wind speeds increase on Thursday as not only mixing deepens
but another, larger high moves into the Great Lakes, tightening the
gradient locally.
Extended Outlook...Flight restrictions becoming more likely with
a coastal low to affect the area Friday through Saturday. The
low will weaken on Sunday but flight restrictions could linger
through the day.
&&
.MARINE...
Through Thursday...High pressure to our north weakens tonight
but it will be replaced by a larger high sinking into the Great
Lakes on Thursday. While gradient winds will relax slightly the
window of sub- advisory conditions may be too brief to warrant
lowering headlines especially if 6 foot waves can linger. Once
the high becomes established Thursday the combination of its
gradient and falling pressures east of Florida will lead to
deteriorating conditions and Gales appear likely near the end of
the period.
Thursday night through Monday...The tight pressure gradient
expected to develop between high pressure ridging in from the
north and developing low pressure off the GA/SC coast will
result in a strong NEly fetch and hazardous maritime conditions
across the coastal waters Thursday into Friday. A Gale Watch has
already been posted for all coastal waters and if trends
continue the watch will need to be elevated to a warning.
Depending on the evolution of the low there could be gusts to
Storm Force as well. While uncertainty remains with the low's
track at this point if it were to move into central and southern
SC the flow across the ILM waters would veer. After the low
moves farther inland the pressure gradient will weaken
dramatically with improved conditions across the waters by
Sunday morning and into Monday. Expect numerous showers and some
thunderstorms to develop across the waters, especially Friday
and Saturday.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...Small Craft Advisory until 8 PM EDT Thursday for AMZ250-252-
254-256.
Gale Watch from Thursday evening through Saturday afternoon
for AMZ250-252-254-256.
&&
SYNOPSIS...ILM
NEAR TERM...MBB
SHORT TERM...SRP
LONG TERM...SRP
AVIATION...MBB
MARINE...MBB/SRPHazardous weather outlook, May 24, 2:52 PM EDT, 4 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 252 PM EDT Wed May 24 2023 AMZ250-252-254-256-251900- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 252 PM EDT Wed May 24 2023 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 PM EDT THURSDAY... ...GALE WATCH IN EFFECT FROM THURSDAY EVENING THROUGH SATURDAY AFTERNOON... This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. Gale Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059- 251900- Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover- Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Inland Georgetown-Central Horry-Northern Horry- 252 PM EDT Wed May 24 2023 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ106-108-251900- Coastal Pender-Coastal New Hanover- 252 PM EDT Wed May 24 2023 ...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk of Rip Currents. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Moderate to strong longshore and rip currents likely Thursday through Sunday. High Surf Advisory thresholds, 6 ft or greater, may be reached Fri into Sat. This could lead to minor beach erosion and coastal flooding during the high tide cycles within this period. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ110-251900- Coastal Brunswick- 252 PM EDT Wed May 24 2023 This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Moderate to strong longshore and rip currents possible Friday through Sunday. Minor beach erosion and coastal flooding also possible during the high tide cycles Friday into Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SCZ054-056-251900- Coastal Horry-Coastal Georgetown- 252 PM EDT Wed May 24 2023 ...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northeast South Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk of Rip Currents. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Moderate to strong longshore and rip currents possible Friday through Sunday. Minor beach erosion and coastal flooding also possible during the high tide cycles Friday into Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 3:19 AM EDT | Gale Watch | ILM | 24 hr |
Nearby
Beach Hazards Statements in North Carolina, 2023Beach Hazards Statements in South Carolina, 2023Every beach hazards statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.